Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 296, NWS North Platte, NE

July 4, 2005Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2005, 6:17 PM CDT for Hayes County, Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 6:17 PM CDT (23:17 UTC)
Expired
Jul 4, 2005, 6:33 PM CDT
In force
16 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Hayes County, NE

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 042317
SVRLBF
NEC085-042345-
/O.NEW.KLBF.SV.W.0296.050704T2317Z-050704T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAYES COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 645 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTH OF HAYES CENTER...AND MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN HAYES COUNTY AT 630 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4035 10124 4051 10116 4069 10104 4069 10077
      4035 10077

$$

MASEK
1 follow-up statement
000 
WWUS53 KLBF 042333
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT MON JUL 4 2005

NEC085-042343-
/O.CAN.KLBF.SV.W.0296.000000T0000Z-050704T2345Z/
HAYES NE-
633 PM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAYES COUNTY IS
CANCELLED...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR SOUTHWEST NEBRASKA.

LAT...LON 4035 10124 4051 10116 4069 10104 4069 10077
      4035 10077

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT MON JUL 4 2005

...FORECAST CHALLENGES ARE PRECIP CHANCES IN THE NEAR PERIODS...THEN
TEMPS IN THE EXTENDED...

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH THURSDAY)...MAIN CONCERN OVER THE NEXT 48
HOURS IS SEVERE POTENTIAL AND ASSOCIATED POPS. CAP QUICKLY ERODING
ACROSS THE PANHANDLE THIS AFTERNOON AND THE SOUTHWEST THIS
AFTERNOON. 18Z LAPS DATA INDICATING CAPES OF 1000 TO 1500 K ACROSS
THE PANHANDLE AS WELL. LAPS DATA...AS WELL AS SFC ANALYSIS
INDICATING WEAK LOW LEVEL CONVERGENCE ALONG HIGHWAY 26 FROM OGA TO
BFF. SHOULD SEE INITIATION ALONG AND SOUTH OF THIS LINE. MAIN
EXPECTED THREAT AT THIS JUNCTURE IS LARGE HAIL AS SHEAR IS ONLY
MARGINALLY STRONG (AT OR NEAR 35 KTS). IF ANY TORNADO THREAT
EXISTS...IT IS ALONG THE CO/NE BORDER IN THE PANHANDLE AS LAPS
HELICITY VALS LOOK FAVORABLE FROM CYS TO SNY. INCREASED POPS
ACCORDINGLY IN THE SOUTHWEST AND TOOK THEM OUT IN THE FAR NORTHEAST
AS CONDS ARE FAIRLY STABLE.

ON TUESDAY...SFC HIGH DRIFTS INTO THE UPPER MISSISSIPPI VALLEY
ALLOWING A RETURN OF SRLY FLOW. THETA E RIDGE WILL DRIFT NWD AS WELL
WITH CAPES OF 1-2K RETURNING NWD BY AFTERNOON. WITH A WEAK CAP IN
PLACE...CONVECTION SHOULD FIRE QUICKLY BY AFTERNOON. BLANKETED POPS
ACROSS THE ENTIRE FA WITH HIGHEST IN THE SWRN ZONES ONCE AGAIN. WILL
CARRY THESE INTO THE OVERNIGHT HOURS WITH A LOW LEVEL JET EXPECTED
ACROSS WESTERN PORTIONS OF NEBRASKA.

FOR WEDNESDAY...UPPR PATTERN UNDERGOES AMPLIFICATION WITH H5 PATTERN
SHIFTING FROM WNW TO NNW. SHOULD SEE THE USUAL DOSE OF CONVECTION
ACROSS THE FRONT RANGES OF CO AND WY. WITH THE H5 PATTERN
SHIFT...BULK OF THE ACTIVITY SHOULD REMAIN WEST OF THE FA...WITH THE
ONLY PRECIP CHANCES ACROSS THE FAR WRN AND SWRN ZONES.

LONG TERM (FRIDAY THROUGH MONDAY)...LITTLE CHANGES MADE TO THE
EXTENDED WITH MAINLY DRY CONDS EXPECTED. RIDGE STILL ON TRACK TO
BUILD INTO THE CENTRAL CONUS BY MIDWEEK. MODELS HINTING AT BREAKING
THE RIDGE DOWN WITH A FROPA LATE MONDAY INTO TUESDAY. THIS TREND
WILL CONTINUE TO BE MONITORED AS POPS MAY NEED TO BE PLACED IN THE
FORECAST FOR MONDAY NIGHT. AS FOR TEMPS...WILL HOLD THESE IN THE 90S
FOR HIGHS AS THE MODEL IS FORECASTING DEW POINTS IN THE 60S. MAY
NEED TO ADJUST TEMPS UP HIGHER IN THE FAR WESTERN ZONES IF DEW
POINTS TREND LOWER INTO THE LWR 50S AND WILL MONITOR THIS AS
WELL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Jul 4, 3:03 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT MON JUL 4 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-051045-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
303 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A STALLED FRONTAL BOUNDARY SOUTH OF NEBRASKA WILL KEEP WINDS IN AN
EASTERLY TO SOUTHEASTERLY DIRECTION THROUGH THE NIGHT WHICH WILL
CONTINUE TO BRING MOISTURE BACK INTO THE AREA. IN ADDITION...A SERIES
OF FAST MOVING UPPER LEVEL LOW PRESSURE SYSTEMS WILL COMBINE WITH A
MODERATELY UNSTABLE ATMOSPHERE TO PRODUCE THUNDERSTORMS ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING...CONTINUING INTO THE
OVERNIGHT HOURS. HOWEVER...THE COOL AIRMASS LOCATED ACROSS THE AREA
WHICH IS NORTH OF THE FRONTAL BOUNDARY...WILL REDUCE THE SEVERE
WEATHER THREAT FOR A LARGE PORTION OF THE OUTLOOK AREA. A FEW STORMS
MAY APPROACH SEVERE LIMITS ACROSS SOUTHWEST NEBRASKA...MAINLY SOUTH
AND WEST OF A LINE FROM CRESCENT LAKE IN GARDEN COUNTY TO OGALLALA TO
HAYES IN HAYES CENTER. THE MAIN SEVERE THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS WILL TURN SOUTHERLY DURING THE DAY TUESDAY...AGAIN BRINGING IN
ADDITIONAL MOISTURE INTO THE AREA. THE CONTINUED QUICK MOVING SYSTEMS
ALOFT WILL AGAIN SET THE STAGE FOR THUNDERSTORM DEVELOPMENT ACROSS
WESTERN NEBRASKA INITIALLY TUESDAY EVENING. HOWEVER...NO PRONOUNCED
FRONTAL BOUNDARY WILL BE AVAILABLE TO FOCUS THUNDERSTORM
DEVELOPMENT...WHICH WILL ULTIMATELY LIMIT THE COVERAGE OF
THUNDERSTORMS UNTIL LATE TUESDAY NIGHT. A FEW SEVERE STORMS WILL BE
POSSIBLE IN FAR SOUTHWEST NEBRASKA AGAIN...WITH LARGE HAIL BEING THE
MAIN SEVERE WEATHER THREAT. LATER...A THUNDERSTORM COMPLEX IS
EXPECTED TO DEVELOP AND MOVE ACROSS NORTH CENTRAL NEBRASKA LATE
TUESDAY NIGHT.

BY LATE IN THE WEEK...AN UPPER LEVEL HIGH PRESSURE SYSTEM IS EXPECTED
TO DEVELOP AND TAKE HOLD ACROSS THE AREA. THIS WILL LIMIT
THUNDERSTORM CHANCES FOR THE LATTER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF SOUTHWEST
NEBRASKA INTO THE SOUTHEASTERN PANHANDLE THIS EVENING AND TUESDAY
EVENING.

JWS/MASEK

In the hours before

Special weather statement, Jul 4, 4:58 PM CDT, 1 hour 19 minutes before
NEZ056>059-069>071-050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT MON JUL 4 2005

...SEVERE THUNDERSTORM WATCH NUMBER 601 IS IN EFFECT UNTIL MIDNIGHT
CDT OR 11 PM MDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST NEBRASKA INCLUDING THE
FOLLOWING COUNTIES...

CHASE...DEUEL...FRONTIER...HAYES...KEITH...LINCOLN...PERKINS.

CDC
Local storm report, Jul 4, 5:12 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
512 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             8 NNE BRADY             41.13N 100.31W
07/04/2005  0.75 INCH        LINCOLN            NE   PUBLIC

&&

RLB
Local storm report, Jul 4, 5:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             15 WNW HAYES CENTER     40.59N 101.28W
07/04/2005  0.75 INCH        HAYES              NE   PUBLIC

&&

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:27 PM CDTSevere Thunderstorm WarningLBFChase, Perkins34 min
Jul 3, 7:48 PM CDTSevere Thunderstorm WarningLBFPerkins28 min
Jul 3, 8:28 PM CDTSevere Thunderstorm WarningLBFPerkins18 min
Jul 4, 2:16 AM CDTSevere Thunderstorm WarningLBFDeuel44 min
Jul 4, 2:59 AM CDTSevere Thunderstorm WarningLBFDeuel46 min
Jul 4, 4:27 AM CDTSevere Thunderstorm WarningLBFChase36 min
Jul 4, 4:37 PM CDTSevere Thunderstorm WarningLBFLincoln53 min
Jul 4, 5:05 PM CDTSevere Thunderstorm WarningLBFHayes55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.